Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

122 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Terrible feeling of sore throat, difficulty in swallowing and red bumps in the back of throat. What do you advise?

Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 16213 Questions

default
Posted on Tue, 19 Nov 2013 in General Health
Question: When I was young I had many bouts with tonsiltis. I still have them. I am now 59 and have had many sore throats down through the years. 2 weeks ago I woke up with that terrible feeling of sore throat, difficult to swallow. Then for one week it moved to my sinus' and had a major sinus infection but I had an appetite. Now 2 weeks later I have no appetite and my swollen throat has red bumps in the back of my throat, is still a bit sore but my ears hurt,NO appetite and diaherra. I do not have insurance, I have been reading alot about this and it sounds like strep but I have had a low fever off and on.What do you think.
doctor
Answered by Dr. Michelle Gibson James 2 hours later
Brief Answer:
could be strep or lingering sinus infection

Detailed Answer:
HI, thanks for using healthcare magic

There are different causes for sore throat. The most common are viral infection (common cold or flu),
(2) bacterial infection such as strep,
(3) post nasal drip- in some person with sinusitis, the mucus that drips at the back of the throat can cause pain
(4) GERD- in some person with severe reflux, sore throat can occur
(5) irritation due to smoke or other irritants in the environment

Strep throat and viral infection would both cause a fever but in the case of a viral infection the fever should only last a few days and should not continue for 2 weeks.
On the other hand in strep the fever is usually greater than 38c or 100 F.

Strep would normally cause small areas of pus at the back of the throat.By itself strep throat would not cause ear pain unless it is associated with infection or inflammation of other areas of the sinuses, nasal passages or ears.

The fact that your ears are hurting may indicate that your sinuses are still inflamed. IF they are and you are also experiencing a post nasal drip then this may be contributing to the mild soreness you are still experiencing in your throat.
The dripping of mucus would irritate the throat and cause redness.

Sinus infection can also cause a fever and loss of appetite.The diarrhoea may occur as a result of sinus drainage.

IF it is an infection whether sinus or strep, antibiotics are needed to treat it.

Most need to be taken for 7 days though azithromycin can be taken for 3 days.

In addition the use of a decongestant may relieve any pressure in the ears. This would be available over the counter.This can be found in combination with an antihistamine which would also help relieve some of your symptoms.


I hope this helps, feel free to ask any additional questions

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,   ,   ,  
Drug/Medication

Recent questions on  Azithromycin

doctor1 MD

I have been suffering form urinary tract infection symptoms since August 2010, following sex after a long period of abstinence (I am female). My doctor prescribed Urizone and Ciprobay, then Flagyl and Macrodante. Nothing helped. He took a pap smear and swab from the urinary tract and ureaplasma and mycoplasma were found. He treated me with Azithromycin, Zithromax, Doxycycline - still no improvement. Symptoms are still present. Should I see a urologist? Is it possible that the urinary tract got injured during sex and that that is causing symptoms of frequent urination, burning. Each time after sex, the symptoms are worse. I don t know how to get rid of these symptoms.

doctor1 MD

Hello I have been having ammoniated loose stools with bouts of nausea, and intestinal discomfort. I had been dx with mild erosive esophagitis approx 2 years ago. I have been non compliant in taking my antacids. Howver approximately 3 week ago I had a strong acid refux burn in upper gi, accompanied with intestinal discomfort and loose foul ammoniated smelling stools. I have not been on atbs for greater than 2 months. I had been on antibiotics in the past for tx of lyme disease interchanging between amoxicillin, azithromycin, and doxycycline. I have had this in the past and has been successfully treated with ciproflaxin...however this time I have not been on antibiotics, only resveratrol and tumeric. So I am wondering what could be causing these ammoniated loose stools. I have discontinued resveratrol and tumeric for now and am only taking a probiotic and prilosec 20mg for the past week. Reflux has since subsided, intestinal discomfort has subsided somewhat, but I am still have loose ammoniated stools. My blood wbc count is 12,000 and is the only abnormal blood count at this time... liver function, kidney function, wnl

doctor1 MD

Hi, i am47yrs old; 1:67 mtrs tal lweigh 105kg and a smoker,I suffer from acute rhinitis have brownish phlegm:Ihave been on azithromycin twice. but i still cogh up the phlegm I have alsobeen on a nasal spray that is giving me oral thrush. plse help..

doctor1 MD

respected doctor, my kid is suffering from cold, cough and fever from 14.1.2011 on wards. from that time onwards we are giving cetirizine suryp, indclave-bid syrup. from 2 days onwards red rashes are raised on the face and body. kid was suffering from continuous cough also. yesterday blood test was done. ESR 1st hour 40 recorded. remaining tests are normal. today doctor suggested to give 4ml azithromycin oral suspension 40mg and 2ml and 2ml will give remaining days. please suggest me what are the steps we will take to relief my kid from this adverse illhealth. awaiting yours reply

doctor1 MD

Throat pain If i eat a normal food, feeling spicy while swallowing. Pain during drinking water as well. This is happening from 1 week.

doctor1 MD

Took Prednisone & Azithromycin in early November for acute bronchitis . X-ray to r/o pneumonia vs bronchitis. NP couldn't hear breath sounds in right lung base. Was difficult to take deep breaths at the time. Advised chest CT - area of diffusion...

doctor1 MD

I just had a tooth pulled today and my dentist prescribed taking Azithromycin 250mg. He also removed the crown next to it. My family only believes in alternative treatments . The reason I had the tooth pulled was because I had an infection in the...